Hail, Goshen
- When
- October 3, 11:55 AM MST to 11:57 AM MST
- Where
- Goshen County, Torrington
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.060, -104.180
Quarter size hail was reported at Torrington.
A thunderstorm produced large hail in eastern Goshen County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CYS wrote it up.
A thunderstorm produced large hail in eastern Goshen County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Oct 3, 10:26 AM MST, 1 hour 29 minutes earlier.
Area Forecast Discussion
National Weather Service Cheyenne WY
1126 AM MDT Mon Oct 3 2016
.SHORT TERM...(Today through Tuesday night)
Issued at 415 AM MDT Mon Oct 3 2016
Forecast for today appears on track...so no major changes to
yesterday's forecast. Models still indicate the upper level
low...currently developing over the northern Great Basin
region...will move northeast across the state of Wyoming today.
The main forecast concern will continue to be strong winds as the
upper level low tracks just north and west of the forecast area in
the afternoon. Precipitation will be limited due to dry downslope
flow...with the best chance of precipitation this morning and
early this afternoon mainly across the mountains and east central
high plains in Wyoming and the northern Nebraska panhandle. Some
strong thunderstorms are possible today in these areas with mainly
strong winds the primary concern. The High Wind Warning looks good
beginning this morning...but may need to be extended eastward due
to strong 700mb to 500mb subsidence. The core of the strong 700mb
winds appears to much north through the afternoon...so most of the
I-25 corridor between Douglas to Cheyenne and points east may be
spared the strongest winds. Will brief the day shift
accordingly...but increased winds today and tonight with gusts up
to 55 mph possible. The High Wind Warning for Carbon county looks
good...with winds already gusting up to 50 mph across southeast
Carbon county early this morning. For the wind prone
areas...believe there will be two periods of strong winds with
different forcing mechanisms. The first will be late this morning
through the middle part of this afternoon due to a combination of
fropa and convective winds. The second will be later tonight and
early Tuesday morning as a strong llvl gradient sets up across the
mountains and gap winds prevail. This is when gusts between 65 to
70 MPH are certainly possible in the typical wind prone locations.
For Tuesday...it will be noticeably cooler with a large range of
temperatures across the forecast area. Temperatures during the day
may be as warm as 70 across the lower elevations of the Nebraska
panhandle...but will struggle to reach 50 degrees west of I-25.
Downslope winds may modify temperatures enough for highs around 60
across the high plains of southeast Wyoming...but it will still
feel chilly due to the gusty winds. Continued to lower POP below 5
percent across most of the area due to dry downslope winds...with
20 percent in the mountains for mainly isolated snow showers. A
widespread freeze is possible Tuesday night across most of the
forecast area...including the High Plains east of I-25.
.LONG TERM...(Wednesday through Sunday)
Issued at 316 AM MDT Mon Oct 3 2016
The GFS and ECMWF are in excellent agreement with broad upper-level
troughing encompassing much of the western US early in the forecast
period. Main forecast challenges revolve around exactly what impact
this system will have on our CWA for Wednesday/Thursday. It appears
the strongest piece of mid/upper-level energy will sweep across the
area from late Wednesday night through the day on Thursday as a 100
knot H25 jet streak translates across the area. The overall highest
coverage of precipitation will be during the day on Thursday as the
strongest dynamic support interacts with a surface cold front, thus
creating potential for mesoscale banding across mainly southeastern
portions of the CWA. H7 temperatures will fall to between 0C and -5
C by 12z Thu, so we could see some accumulating snow especially for
elevations above 6000 feet or lower elevations where heavier precip
yields more rapid cooling. At this time, it appears snowfall should
be fairly limited given the timing/placement of the front, but most
of our mountain zones should see several inches. We will definitely
have to keep a close eye on this over the next several days as snow
levels could drop depending on how the system evolves.
&&
.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1121 AM MDT Mon Oct 3 2016
Wyoming TAFS...VFR. Isolated thunderstorms near Rawlins and
Laramie through 01Z. At Rawlins and Laramie, gusts to 49 knots
through 01Z, then gusts up to 38 knots.
At Cheyenne...Gusts to 37 knots through 03Z, then gusts to
30 to 35 knots.
Nebraska TAFS...VFR. Isolated thunderstorms near Chadron, Alliance
and Scottsbluff through 05Z. Gusts of 30 to 39 knots through
05Z, then gusts to 28 knots again after 15Z.
&&
.FIRE WEATHER...
Issued at 316 AM MDT Mon Oct 3 2016
Minimal Fire Weather concerns over most of the area with the
exception of extreme southeast Wyoming and the southern Nebraska
panhandle...where elevated concerns are expected this afternoon
ahead of a strong cold front moving into the high plains. There
may be a few hours of low relative humidites between 15 to 20
percent along with gusty winds...especially further west near the
I-25 corridor. Given the short duration of the event...the time of
the year...and the fact that much colder temperatures are expected
with a chance of snowfall...decided against any fire weather
headlines
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...High Wind Warning until 9 PM MDT this evening for WYZ104-109-111.
High Wind Warning until 9 AM MDT Tuesday for WYZ106-110-116-117.
NE...None.
&&
SHORT TERM...TJT
LONG TERM...CLH
AVIATION...RUBIN
FIRE WEATHER...TJTHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHEYENNE WY 1021 AM MDT MON OCT 3 2016 NEZ019-020-054-055-096-WYZ101-102-107-108-118-119-041100- SCOTTS BLUFF-BANNER-KIMBALL-CHEYENNE-SOUTH SIOUX- CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY- EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL LARAMIE COUNTY- EAST LARAMIE COUNTY- 1021 AM MDT MON OCT 3 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN NEBRASKA...EAST CENTRAL WYOMING AND SOUTHEAST WYOMING. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. NEZ002-003-021-095-041100- DAWES-BOX BUTTE-MORRILL-NORTH SIOUX- 1021 AM MDT MON OCT 3 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN NEBRASKA. .DAY ONE...TODAY AND TONIGHT WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED MAINLY THIS AFTERNOON. A FEW STORMS COULD BECOME STRONG WITH HAIL AND GUSTY WINDS THE MAIN THREAT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. WYZ103>106-109>117-041100- NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS- SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY- CENTRAL CARBON COUNTY-NORTH SNOWY RANGE FOOTHILLS- SOUTHWEST CARBON COUNTY-SIERRA MADRE RANGE- UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-LARAMIE VALLEY- SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS- 1021 AM MDT MON OCT 3 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING. .DAY ONE...TODAY AND TONIGHT GUSTY WEST OR SOUTHWEST WINDS ARE EXPECTED TODAY AND TONIGHT WITH LOCALLY STRONG WIND GUSTS ESPECIALLY IN WIND-PRONE AREAS. HIGH WIND WARNINGS ARE IN EFFECT FOR PARTS OF THE AREA. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY SOME SNOW WILL FALL OVER THE MOUNTAINS TUESDAY AND WEDNESDAY WITH SOME ACCUMULATIONS EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1106 AM MDT MON OCT 03 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1026 AM NON-TSTM WND GST 13 WNW LARAMIE 41.38N 105.81W
10/03/2016 M54.00 MPH ALBANY WY DEPT OF HIGHWAYS
42 MPH SUSTAINED
1053 AM NON-TSTM WND GST LARAMIE 41.31N 105.58W
10/03/2016 M51.00 MPH ALBANY WY ASOS
43 MPH SUSTAINED
&&
BCHAPMANPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1121 AM MDT MON OCT 03 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1046 AM NON-TSTM WND GST 13 WNW LARAMIE 41.38N 105.81W
10/03/2016 M67 MPH ALBANY WY DEPT OF HIGHWAYS
FROM 1021L TO 1051L THE WIND GUSTS RANGED FROM 52 MPH TO
67 MPH.SUSTAINED RANGED FROM 40 TO 42 MPH.
&&
BCHAPMANSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 1249 PM MDT MON OCT 3 2016 NEZ096-WYZ108-031930- SOUTH SIOUX NE-GOSHEN COUNTY WY- 1249 PM MDT MON OCT 3 2016 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SIOUX AND EAST CENTRAL GOSHEN COUNTIES UNTIL 130 PM MDT... AT 1248 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR TORRINGTON...MOVING NORTHEAST AT 30 MPH. DIME SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THIS STORM. THIS STRONG THUNDERSTORM WILL BE NEAR... TORRINGTON AROUND 1255 PM MDT. LAT...LON 4217 10377 4200 10428 4205 10433 4241 10412 TIME...MOT...LOC 1848Z 224DEG 27KT 4206 10426 RUBIN
The Cheyenne radar (KCYS), 114 km away, was scanning. The volume nearest the first event began at 18:53 UTC.
1 hail. Local standard time, as filed.
Quarter size hail was reported at Torrington.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2016Every state in 2016This day in weather historyWarnings in Wyoming, October 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 659607.